Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Are Zantac and Guaifenesin effective at treating sore throat and tongue?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2833 Questions
Question
Hi Dr. Berger-Durnbaugh,

Thank you for checking with me. The Zantac tablets (2 x 150mg/ day) have helped a lot. It took about two weeks for the sore throat and tongue soreness to disappear. The mucus level in my throat while sleeping has improved. Around New Years I did not feel the mucus during the day or for three nights which allowed me to sleep much sounder. It came back last night (not as severe) probably because I decreased the use of Guaifenesin 400 mg tablets to two a day. I will try increasing them back to 4 x 400 mg/ day and it will probably make a difference. I am experiencing no side effects that I am aware of. I am drinking lots of water, no soda, limiting sugar input, and not over eating. Do you have any additional thoughts about the meds I am taking?
Thank you,
Sat, 9 Jun 2018 in General Health
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 6 hours later
Brief Answer:
Information

Detailed Answer:
Hello Rich,

I am glad to hear that the symptoms have decreased. Guaifenesin is a relatively safe medication, and it should be safe to take for another few weeks. The Zantac is hopefully taking care of the underlying problem that is causing your body to make more mucus and you may need to continue it for 4-6 weeks.

There is no problem with taking both medications as long as the guaifenesin isn't upsetting your stomach creating a continuous cycle. It sounds as though that hasn't been an issue.

Did your doctor have a look at your throat and tongue at your yearly physical (was it today)?

Also, here is a full list of recommended lifestyle changes for people with acid reflux from UpToDate, which compounds the latest medical literature for physicians.

"Weight loss for patients with GERD who are overweight or have had recent weight gain.

Elevation of the head of the bed in individuals with nocturnal or laryngeal symptoms (eg, cough, hoarseness, throat clearing). This can be achieved either by putting six- to eight-inch blocks under the legs at the head of the bed or a Styrofoam wedge under the mattress. We also suggest a corollary to this recommendation: refraining from assuming a supine position after meals and avoidance of meals two to three hours before bedtime. (See "Clinical manifestations and diagnosis of gastroesophageal reflux in adults", section on 'Clinical features' and "Laryngopharyngeal reflux", section on 'Clinical manifestations'.)

Dietary modification should not be routinely recommended in all patients with GERD. However, we suggest selective elimination of dietary triggers (fatty foods, caffeine, chocolate, spicy foods, food with high fat content, carbonated beverages, and peppermint) in patients who note correlation with GERD symptoms and an improvement in symptoms with elimination.

Other measures that have a physiologic basis but have not consistently been demonstrated to improve reflux symptoms include [12,19-21]:

●Avoidance of tight-fitting garments to prevent increasing intragastric pressure and the gastroesophageal pressure gradient. (See "Pathophysiology of reflux esophagitis", section on 'Gastroesophageal junction incompetence'.)

●Promotion of salivation through oral lozenges/chewing gum to neutralize refluxed acid and increase the rate of esophageal acid clearance.

●Avoidance of tobacco and alcohol as both reduce lower esophageal sphincter pressure and smoking also diminishes salivation.

●Abdominal breathing exercise to strengthen the antireflux barrier of the lower esophageal sphincter."

If the increased throat mucus is from acid reflux rather than from allergies or respiratory irritants, then with continued use of Zantac for the next month, the symptoms should resolve.
Above answer was peer-reviewed by
 
Follow-up: Are Zantac and Guaifenesin effective at treating sore throat and tongue? 35 hours later
Hello. Thank you for your response and suggestions. At my yearly physical my PCP checked my throat and said it looked fine. He felt that I might be dealing with allergies (indoor dust, etc.). I do not have allergy symptoms like itchy eyes and stuffiness. He recommended that I try Claritin. That does nothing for the mucus and only makes me drowsy. I plan on sticking with the Zantac, guaifinesin tablets, healthier eating habits, and getting more outdoor exercise in the winter. Sincerely, Rich XXXXXXX
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 4 hours later
Brief Answer:
Thoughts on this

Detailed Answer:
Thanks for the update, Rich.

If there is any question about allergies, things you can consider that are non-medical are to buy dust mite covers for your bedding and to wash your linens and blankets in hot water once a week. Use fragrance free laundry detergent and no dryer sheets or fabric softener. Have someone else dust once a week. And keep pets out of the bedroom. These are all things that I do as I have respiratory allergies. I get my barrier covers (for pillows, mattress, and box spring) from Lifekind.org as they are washable in hot water and sturdy - expensive but last a long time.

Hopefully the Zantac and lifestyle changes will take care of the problem.

Best regards,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor